Illinois, 2024

Hail and Damaging Wind in Illinois, March 13, 2024

March 13, 2024 · NWS LSX · 5 events in 3 counties and zones

A warm front provided focus for convective initiation during the afternoon and evening of March 13th. 75 inch hail in portions of southwest Illinois with the largest stones falling in southern Monroe and Randolph Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front provided focus for convective initiation during the afternoon and evening of March 13th. Discrete thunderstorms grew upscale and produced up to 1.75 inch hail in portions of southwest Illinois with the largest stones falling in southern Monroe and Randolph Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 13, 2:51 PM CST, 1 hour 41 minutes earlier. Its key messages:

  • -There is a 60 to 90 percent chance of showers and thunderstorms mainly along and north of I-70 this evening. A few of these thunderstorms could be strong to severe with the main hazards being large hail and damaging winds. -Additional thunderstorms are expected between Thursday afternoon and night (60 to 80 percent chance) across much of the area. There is a greater threat of these thunderstorms becoming strong to severe than this evening with hazards of very large hail, damaging winds, and a tornado or two possible.
Area forecast discussion, Mar 13, 2:51 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
351 PM CDT Wed Mar 13 2024

.KEY MESSAGES...

-There is a 60 to 90 percent chance of showers and thunderstorms
 mainly along and north of I-70 this evening. A few of these
 thunderstorms could be strong to severe with the main hazards
 being large hail and damaging winds.

-Additional thunderstorms are expected between Thursday afternoon and
 night (60 to 80 percent chance) across much of the area. There
 is a greater threat of these thunderstorms becoming strong to
 severe than this evening with hazards of very large hail,
 damaging winds, and a tornado or two possible.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 347 PM CDT Wed Mar 13 2024

Latest RAP analysis is indicating that the main warm front
extends from northwestern Missouri into southeastern Iowa as of
18z. In the meantime, an axis of deeper moisture that extends from
just south of Kansas City east southeastward towards Rolla then
near Ste. Genevieve, MO has begun to interact with a shortwave
that is sliding east across the area. This will be the focus for
discrete thunderstorm development late this afternoon. The
combination of the shortwave, instability (ML CAPEs 1000-2000J/kg)
and deep-layer shear of 30 to 40 kt will support a few
thunderstorms becoming strong to severe. While the main threats
will be large hail and damaging winds, there is also a tornado
threat, though it is limited due to the lack of low-level
curvature in the latest forecast hodographs. Also, as the storms
track to the east and northeast they will be moving into an area
of lower instability. The best time for strong to severe storms
will be between 5 pm and 11 pm, especially over portions of
central/east central/northeast Missouri as well as west central
Illinois.

After sunset, a southerly LLJ (30-50kts) will develop which will
help to lift the storms northward into the northern portions of the
forecast area by late this evening. The majority of the latest CAMs
indicate that the storms will then congeal into a complex and slide
east along the warm front as the LLJ veers to the southwest
overnight. Then the complex will eventually sag to the southeast and
weakening around sunrise.

On Thursday, expect most of the day will be dry before the next
round develops during the afternoon hours. If clouds clear out
enough and the cold pool from the overnight activity weakens, expect
highs in the 70s to around 80 degrees. Otherwise there is the issue
of where an outflow from the complex lays out during the day on
Thursday, becoming the focus of new development before the cold
front moves through Thursday night. With dewpoints in the low to mid
60s in the warm sector ahead of the cold front, expect instability
will increase with MU CAPEs of 1500-2500 J/kg by midday. So the
instability combined with steep ML lapse rates will result in
moderate to strong buoyancy as heating destabilizes the air mass in
wake of the early morning clouds and convective activity. Latest
forecast soundings show a decent inversion, thus activity will be
suppressed initially. Once the capping inversion weakens by mid to
late afternoon expect thunderstorm development in the warm sector
ahead of the cold front. With deep-layer wind shear of 40 to 50 kt
and the aforementioned instability, there will be a more substantial
opportunity for strong to severe thunderstorms than this evening.
Initially development will be discrete with supercells, then
transition to a mixed mode of line segments and embedded supercells
through the evening as thunderstorm mergers take place. The main
threats will be large hail, possibly greater than golf ball size,
damaging winds and a tornado or two.

Byrd
&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 347 PM CDT Wed Mar 13 2024

(Friday - Saturday Night)

Surface high pressure early Friday over the mid-Missouri Valley is
forecast to slide south/southeast. Decreasing cloudiness is expected
through the day, but low-level cold air advection continues well
behind Thursday night's cold front. High temperatures generally in
the mid 50s to low 60s are likely, near to slightly above normals
for the date.

The surface anticyclone is forecast to weaken Friday night, with the
axis of the ridge quickly moving south through the bi-state area.
West/southwest return flow will begin in its wake, mainly preventing
a further temperature drop. Due to this return flow, lows are
forecast to be about 5 degrees above normal, generally in the mid
to upper 30s across the region.

A weak cold front is expected to move through the mid-Mississippi
Valley Saturday afternoon/evening, but is not expected to bring much
fanfare. This boundary should pass through dry, with very weak low-
level convergence along it and the better mid/upper level forcing
for ascent residing across the Great Lakes. Temperatures should
climb on Saturday out ahead of the front, reaching into the low to
mid 60s for most locations.

(Sunday - Monday Night)

A secondary, and more substantial, cold front is expected late
Sunday associated with anomalously mid/upper level troughing
swinging through the Upper Midwest/Great Lakes. Very strong low-
level cold air advection moves into the CWA by Sunday evening, with
850-hPa temperatures dropping to near -10C by 1200 UTC Monday on the
GEFS/EPS. These values are pretty notable for mid March, generally
about 8 to 12C below normal. The surface high across the Plains is
also pretty notable (1030 hPa, near the 90th percentile of
climatology), illustrating this incoming air mass does have some
teeth for mid March. A hard freeze (<=28F) is more likely than not
across parts of the area both Sunday and Monday nights due to this
incoming air mass. For Sunday night, highest probabilities on the
LREF (50-70%) are in parts of northeast Missouri and west-central
Illinois. There is less certainty on Monday night due to a variety
of factors, including but not limited to: 1) potential for
increasing mid/upper level clouds and 2) timing of the surface ridge
axis across the area. If it stays clear and the surface high is in a
favorable position, a hard freeze likely would happen over most of
the area. However, due to some of these uncertainties mentioned
above, probabilities for a hard freeze Monday night are in the 30-
40% on the LREF at this time. This is a good reminder that it is
still mid March and hard freezes are pretty common this time of
year. Climatogically speaking, the last hard freeze typically occurs
between about March 20th and the first week of April. For more
detailed spring frost/freeze information for your location, please
visit our new web page at weather.gov/lsx/frostfreezepage .

High temperatures cool off on Sunday, but the coldest day should be
Monday areawide. Highs are only expected to climb into the 40s, or
about 10 degrees below normal.

(Tuesday - Next Wednesday)

This cool down late this weekend/early next week looks short lived
however. Return flow around the departing surface high is likely to
begin by Tuesday, with rising mid/upper level heights as well.
Temperatures will moderate heading into the middle of next week,
with at least slightly above normal values by Tuesday.

Gosselin
&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 637 AM CDT Wed Mar 13 2024

Morning scattered showers and thunderstorms have departed all
terminals as they dissipate across IL this morning, leaving dry and
VFR flight conditions into the afternoon. A broken arc of showers
and thunderstorms is expected to gradually develop near the I-70
corridor this evening and lift northeastward tonight. Confidence is
still highest in thunderstorms occurring at KUIN, but a short (2
hour) period of VCTS has been introduced at all other terminals.
Showers and thunderstorms could continue at or in the vicinity of
KUIN through much of the night as a second complex of showers and
thunderstorms is anticipated to track through northeastern MO/west-
central IL early Thursday morning. Confidence is lower in these
showers and thunderstorms reaching KSTL through its extended TAF
period, only warranting mention of VCSH. Brief periods of MVFR to
IFR flight conditions and hail are possible with thunderstorms, but
there are still uncertainties in exact timing and coverage at each
terminal.

Pfahler
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 13, 1:23 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
223 PM CDT Wed Mar 13 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
223 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening and overnight. Some of these
thunderstorms may be strong to severe with large hail, damaging
winds, and isolated tornadoes all possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are likely Thursday and Thursday night across much of
the area. Some of these thunderstorms could be strong to severe
Thursday afternoon and evening with large hail, damaging
winds, and isolated tornadoes all possible..

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any forms of severe weather to the
National Weather Service.

Gosselin

In the hours before

Local storm report, Mar 13, 3:29 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
429 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Hail             1 W Olympian Village    38.14N 90.47W
03/13/2024  E1.00 inch       Jefferson          MO   Public

&&

PW
Local storm report, Mar 13, 3:53 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
453 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Hail             6 SSE Crystal City      38.14N 90.33W
03/13/2024  E1.00 inch       Jefferson          MO   Emergency Mngr

&&

PW
Local storm report, Mar 13, 3:56 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
456 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Hail             5 SSE Crystal City      38.16N 90.34W
03/13/2024  E1.25 inch       Jefferson          MO   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

PW
Local storm report, Mar 13, 4:00 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
500 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             5 E Olympian Village    38.13N 90.36W
03/13/2024  E1.50 inch       Jefferson          MO   Fire Dept/Rescue

            Reported as just under golf ball size hail.

&&

MCF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
March 13, 4:32 PM CST to 4:49 PM CST
Where
Monroe County, 0.39 mi WSW of Renault to 0.48 mi SSE of Ames
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.148, -90.136

A discrete thunderstorm that produced up to 1.50 inch hail in Jefferson County, MO, weakened as it crossed the Mississippi River. It quickly regained strength and produced up to 1.75 inch hail in and around the towns of Renault and Ames. This storm would go on to produce hail in Randolph County.

Hail, Randolph

When
March 13, 4:47 PM CST to 4:50 PM CST
Where
Randolph County, 1.15 mi WNW of Ruma to 0.09 mi S of Ruma
Measured
1.75 in hail
Reported by
Public
Coordinates
38.137, -90.019

The discrete thunderstorm that produced up to 1.75 inch hail in Jefferson County, MO and Monroe County, IL continued to produce 1.75 inch hail in and around the town of Ruma, IL. Public reports say hail began small, nearly covering the ground before growing to golf ball sized. No damage was reported.

Thunderstorm Wind, Randolph

When
March 13, 4:56 PM CST
Where
Randolph County, 1.75 mi SW of Red Bud
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.200, -90.000

An emergency manager reported power lines down on the south side of Red Bud, IL. No further information was given on the power lines. This was the same thunderstorm that produced golf ball sized hail in Ruma to the south.

Hail, Monroe

When
March 13, 5:53 PM CST
Where
Monroe County, 0.55 mi E of Columbia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.451, -90.190

Two cells merged in Monroe County, briefly producing 0.75 to 1 inch hail before weakening. No damage was reported.

Hail, Madison

When
March 13, 7:10 PM CST to 7:37 PM CST
Where
Madison County, 0.6 mi SSW of Mitchell to 0.49 mi ENE of Bluff Jct
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.762, -90.085

A discrete thunderstorm intensified quickly after crossing the Mississippi River into Madison County. From there it produced hail up to an inch in a line from Mitchell to Edwardsville, IL. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163934, 1163935, 1163936, 1163938, 1163941.